Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Measures induced by analytic functions and a problem of Walter Rudin


Author: Carl Sundberg
Journal: J. Amer. Math. Soc. 16 (2003), 69-90
MSC (2000): Primary 30D50
DOI: https://doi.org/10.1090/S0894-0347-02-00404-6
Published electronically: September 10, 2002
MathSciNet review: 1937200
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The measure $\mu_\varphi$ induced by a bounded analytic function $\varphi$on the unit disk $U$ may be defined by $\mu_\varphi(E)=m(\varphi^{-1}(E))$, where $m$ is normalized Lebesgue measure on $\partial U$. We discuss the problem of characterizing such measures, and produce some necessary conditions which we conjecture are sufficient. Our main results are a construction showing that our conjectured sufficient conditions are sufficient for a measure to be weakly approximable by induced measures, and a construction of a function $\varphi$, not a constant multiple of an inner function, whose induced measure is rotationally symmetric. This function is not inner, but satisfies $\int\varphi\left(e^{i\theta}\right)^m\overline{\varphi \left(e^{i\theta}\right)^n} \frac{d\theta}{2\pi}=0$ if $m\ne n$, thus answering a question posed by Walter Rudin.


References [Enhancements On Off] (What's this?)

  • [ABR] Axler, S., Bourdon, P. and Ramey, W., Harmonic Function Theory. Springer-Verlag, New York-Berlin, 1992. MR 93f:31001
  • [AS] Ahlfors, L. V. and Sario, L., Riemann Surfaces. Princeton University Press, Princeton, New Jersey, 1960. MR 22:5729
  • [B] Bourdon, P. S., Rudin's orthogonality problem and the Nevanlinna counting function. Proc. Amer. Math. Soc 125, 4(1997), 1187-1192. MR 98b:30034
  • [C1] Carleson, L., An interpolation theorem for bounded analytic functions. Amer. J. Math 80 (1958) 921-930. MR 32:8129
  • [C2] Carleson, L., Interpolations by bounded analytic functions and the corona problem. Ann. of Math., 76 (1962), 547-559. MR 25:5186
  • [C] Conway, J. B., Functions of one complex variable. Springer-Verlag, New York-Berlin, 1978. MR 80c:30003
  • [D] Duren, P. L., Theory of $H^p$ spaces. Academic Press, New York, 1970. MR 42:3552
  • [F] Fisher, S. D., Function Theory on Planar Domains. John Wiley and Sons, New York, 1983. MR 85d:30001
  • [G] Garnett, J. B., Bounded Analytic Functions. Academic Press, New York, 1981. MR 83g:30037
  • [K] Kakutani, S., Two-dimensional Brownian motion and harmonic functions. Proc. Imp. Acad. Tokyo, 20 (1944), 706-714. MR 7:315b
  • [Ke] Kellogg, O. D., Foundations of Potential Theory. Dover, New York, 1953. MR 36:5369
  • [L] Littlewood, J. E., On inequalities in the theory of functions. Proc. London Math. Soc. (2) 23 (1925), 481-519.
  • [P] Petersen, K. E., Brownian Motion, Hardy Spaces, and Bounded Mean Oscillation. Cambridge University Press, Cambridge, 1977. MR 58:31383
  • [PS] Port, S. C. and Stone, C. J., Brownian Motion and Classical Potential Theory. Academic Press, New York, 1978. MR 58:11459
  • [R] Rudin, W., A generalization of a theorem of Frostman, Math. Scand., 21 (1967), 136-143. MR 38:3463
  • [S] Shapiro, J. H., The essential norm of a composition operator. Ann. of Math., 125 (1987), 375-404. MR 88c:47058
  • [Sp] Springer, G., Introduction to Riemann Surfaces. Addison-Wesley, Reading, Massachusetts, 1957. MR 19:1169g

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 30D50

Retrieve articles in all journals with MSC (2000): 30D50


Additional Information

Carl Sundberg
Affiliation: Department of Mathematics, University of Tennessee, Knoxville, Tennessee 37996-1300
Email: sundberg@math.utk.edu

DOI: https://doi.org/10.1090/S0894-0347-02-00404-6
Received by editor(s): May 5, 2000
Received by editor(s) in revised form: August 5, 2002
Published electronically: September 10, 2002
Additional Notes: Research supported in part by the National Science Foundation
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society